Hail, De Soto
- When
- June 11, 4:35 PM CST to 4:40 PM CST
- Where
- De Soto County, 2 mi N of Walls
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.979, -90.130
A strong cold front combined with a potent upper-level disturbance moved across the Mid-South during the evening of June 11, 2023. Daytime heating ahead of the front produced moderate instability while the upper-level disturbance resulted in increased amounts of wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A strong cold front combined with a potent upper-level disturbance moved across the Mid-South during the evening of June 11, 2023. Daytime heating ahead of the front produced moderate instability while the upper-level disturbance resulted in increased amounts of wind shear. As a result, numerous thunderstorms developed and moved across the region producing large hail, damaging winds, and even a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 11, 2:37 PM CST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 337 PM CDT Sun Jun 11 2023 ...New SYNOPSIS, DISCUSSION... .SYNOPSIS... Issued at 257 PM CDT Sun Jun 11 2023 An unsettled pattern will continue across the Midsouth for the upcoming work week but cooler temperatures will be a welcomed change for the first half of the week. Monday should be mostly dry with high temperatures in the upper 70s to low 80s. However, showers and thunderstorms are expected each day Tuesday into next weekend. Temperatures will trend a few degrees warmer each day with 90s returning area wide by Saturday. 30/Sirmon && .DISCUSSION...(This evening through next Saturday) Issued at 257 PM CDT Sun Jun 11 2023 Showers and thunderstorms are developing rapidly across the region. An Enhanced Risk of severe thunderstorms exists for nearly all of the Mid South as a cold front moves through the region this afternoon and evening. A severe thunderstorm watch has been issued for all of the Midsouth through 10 pm tonight although portions of the watch will likely be cancelled after storms move through and stabilize a given region. Area upper air soundings show sufficient dry air aloft to result in an enhanced risk for both large hail and damaging wind, with the greater threat evolving into damaging wind later this evening. 25-35kt 0-3km shear should be sufficient to maintain healthy updrafts in storm clusters, but likely too little to result in any significant tornado threat. Hail and damaging wind will be the main threats from any severe thunderstorms, but frequent lightning and heavy rainfall will pose a threat to any outdoor events, even from sub- severe thunderstorms. Transient high pressure will build in behind the cold front later tonight resulting in mostly dry conditions Monday. However, zonal to weak northwest flow will return Tuesday. Several impulses will traverse the mean flow Tuesday through Saturday resulting in multiple rounds of showers and thunderstorms. At this time there is no indication that widespread severe storms are likely. Heavy rainfall over several days could develop into a flooding threat. Temperatures tomorrow should be seasonably pleasant, featuring highs in the middle 70s to low 80s. We should see our coolest temperatures of the forecast period Tuesday morning when areas near the Tennessee River may dip as low as the middle 50s. Expect high temperatures to trend a few degrees warmer each day with 90s returning area wide by Saturday. 30/Sirmon && .AVIATION... (18Z TAFS) Issued at 1213 PM CDT Sun Jun 11 2023 Current VFR conditions will diminish this afternoon as a result of a cold frontal passage. Gusty wind conditions are anticipated to continue ahead of the FROPA and ongoing the VCTS/TSRA at the terminals. Latest guidance is suggesting KJBR will miss the brunt of the broken line, but all other TAF sites could experience low CIGS and brief periods of lower VSBYS during TSRA. The line is moving quickly with current WSW flow veering NE as a result of the passage. Possible BR conditions could happen after thunder activity diminishes, but lack of confidence prohibited in this TAF cycle. MVFR/IFR conditions are more probable during 20Z-02Z as the front moves through the region, but heavy rainfall could result in brief periods of lower VSBYS. DNM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...JDS AVIATION...DNM
Special Weather Statement
National Weather Service Memphis TN
417 PM CDT Sun Jun 11 2023
ARZ036-TNZ088-112145-
Crittenden AR-Shelby TN-
417 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northeastern
Crittenden and central Shelby Counties through 445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sunset, or over Marion, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Memphis, Marion, Memphis, Sunset, Jericho, Downtown Memphis,
Frayser, Midtown Memphis, Clarkedale, Mound City, Gammon, Cunningham
Corner, Woodstock, St Clair, Harvard, Presidents Island, Briark,
Vincent, Hulbert and Raleigh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
eastern Arkansas...and west Tennessee.
&&
LAT...LON 3517 9033 3534 9025 3527 8986 3501 8997
TIME...MOT...LOC 2117Z 290DEG 19KT 3523 9021
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ARSSpecial Weather Statement
National Weather Service Memphis TN
443 PM CDT Sun Jun 11 2023
TNZ089-090-112215-
Hardeman TN-Fayette TN-
443 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of east central Fayette
and central Hardeman Counties through 515 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Whiteville, or 8 miles southwest of Bolivar, moving
east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bolivar, Whiteville, Hornsby, Hickory Valley, Hebron, Lisbon, Van
Buren, Middleburg and Shandy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west Tennessee.
&&
LAT...LON 3511 8923 3529 8925 3536 8886 3509 8883
TIME...MOT...LOC 2143Z 265DEG 18KT 3521 8915
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ARSSpecial Weather Statement
National Weather Service Memphis TN
445 PM CDT Sun Jun 11 2023
ARZ036-048-MSZ001-TNZ088-112215-
St. Francis AR-Crittenden AR-DeSoto MS-Shelby TN-
445 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northeastern St.
Francis, central Crittenden, northwestern DeSoto and southwestern
Shelby Counties through 515 PM CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jennette, or 7 miles south of Earle, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southaven, West Memphis, Marion, T O Fuller State Park, Memphis,
Walls, Crawfordsville, Edmondson, Anthonyville, Jennette, Pinckney,
Lake Cormorant, Southwest Memphis, Lynchburg, Simsboro, Whitehaven,
Crittenden, Newport, Kate and Browns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
eastern Arkansas...northwestern Mississippi...and west Tennessee.
&&
LAT...LON 3515 9055 3515 9050 3519 9051 3528 9043
3507 8998 3485 9018 3513 9056
TIME...MOT...LOC 2145Z 306DEG 30KT 3517 9042
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ARSSpecial Weather Statement
National Weather Service Memphis TN
447 PM CDT Sun Jun 11 2023
MSZ001-002-TNZ088-112215-
Marshall MS-DeSoto MS-Shelby TN-
447 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall and southeastern Shelby Counties through 515 PM
CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over
Memphis, or 7 miles northeast of T O Fuller State Park, moving
southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southaven, Collierville, Germantown, Olive Branch, Memphis, Southeast
Memphis, Downtown Memphis, Southwest Memphis, Lewisburg, Whitehaven,
Midtown Memphis, Piperton, Fairhaven, Cedarview, Parkway Village,
White Station, Handy Corner, Capleville, Miller and Plum Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
eastern Arkansas...northwestern Mississippi...and west Tennessee.
&&
LAT...LON 3512 9011 3512 9009 3513 9007 3515 9007
3516 9008 3523 9001 3506 8964 3500 8964
3499 8960 3481 8977 3509 9014
TIME...MOT...LOC 2147Z 306DEG 29KT 3512 9001
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ARSSpecial Weather Statement
National Weather Service Memphis TN
459 PM CDT Sun Jun 11 2023
ARZ035-048-112230-
St. Francis AR-Cross AR-
459 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of north central St.
Francis and Cross Counties through 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickory Ridge, or 11 miles northwest of Wynne, moving southeast at 35
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wynne, Parkin, Village Creek State Park, Colt, Hickory Ridge,
Vanndale, Hydrick, River Front, Fitzgerald Crossing, Crow Creek,
Wittsburg, Tilton, Duvall, McDonald, Brushy Lake, McElroy, Kinton,
Fair Field, Ellis Chapel and Levesque.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
eastern Arkansas.
&&
LAT...LON 3536 9104 3544 9096 3544 9091 3525 9051
3503 9070 3528 9104
TIME...MOT...LOC 2159Z 306DEG 29KT 3535 9094
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ARSSpecial Weather Statement
National Weather Service Memphis TN
504 PM CDT Sun Jun 11 2023
TNZ050-089-090-112230-
Hardeman TN-Fayette TN-Haywood TN-
504 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northern Fayette,
northwestern Hardeman and south central Haywood Counties through 530
PM CDT...
At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Arlington, or 17 miles south of Covington, moving
east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whiteville, Somerville, Dancyville, Warren, Oakland, Gallaway,
Braden, Hickory Valley, Yum Yum, Fayette Corners, Laconia, Cedar
Chapel, Belmont, Vildo, Middleburg, Longtown, Moorman, Taylor Chapel,
Lambert and Miller.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west Tennessee.
&&
LAT...LON 3515 8909 3524 8964 3538 8963 3539 8961
3540 8955 3540 8948 3542 8947 3542 8905
TIME...MOT...LOC 2204Z 276DEG 36KT 3533 8955
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ARSThe Memphis radar (KNQA), 47 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
19 hail, 18 thunderstorm wind, 1 tornado. Local standard time, as filed.
Quarter-size hail fell at Goodman Road and Delta Bluffs Parkway.
Golf ball-sized hail fell at Highway 51 and Nail Road.
A utility pole and some powerlines were knocked down along Old Highway 4.
Quarter-size hail fell just south of Batesville.
Quarter size hail fell south of Sarah.
Golfball size hail fell at the Panola County Medical Center.
Quarter-size hail fell at Getwell Road and Byhalia Road and Malone Road and Byhalia Road.
The roof of a skating rink was blown off in Thrasher. Several trees were knocked down in the area.
Trees down in the Independence area. Trees down across Sycamore Road and Highway 305 at Independence Road.
Half-dollar size hail fell along Highway 349 near Cornersville.
Tree and powerline down at Tate-Marshall Road at Clanton Road.
Ping-pong ball-sized hail fell at the intersection of Highway 331 and Highway 334.
Quarter-size hail fell in the Lakes subdivision near Oxford.
A utility pole was broken and powerlines were knocked down along Highway 30 near County Road 56 west of New Albany.
Quarter size hail fell in the Martintown area.
Ping pong ball size hail fell near New Albany.
Quarter-size hail was reported on Highway 61 in Tunica.
Several trees were blown down along Hill Road.
Trees were knocked down on County Road 268.
A tree fell on two vehicles in the Cedar Pointe Neighborhood in Tupelo.
Quarter-size hail fell in the southern part of Tupelo.
Straight-line winds damaged shutters on a home in southwest Tupelo. A few large tree branches were also knocked down.
Trees and powerlines were knocked down in central Tupelo. One tree fell on a house with a minor injury.
Straight-line winds uprooted trees on Enon Church Road and caused significant damage to three greenhouses on Cardsville Church Road. Other greenhouses suffered minor damage. The swath of damaging wind traveled southeast and tore the roof off of a boathouse along the Tennessee-Tombigbee Waterway.
Straight-line winds knocked down a couple of trees and caused minor damage to the siding of a home.
Trees were knocked down across County Road 424 west of Houston.
This short-lived tornado initially touched down in a field just to the northwest of a mobile home on County Road 416, where a couple of trees were uprooted. The tornado then proceeded to damage a single-wide mobile home. The mobile home sustained significant roof removal and one of its walls partially collapsed. Additionally, the mobile home slid off of its foundation blocks and an attached patio partially collapsed. The tornado then traveled south-southeast across County Road 416 scattering debris from the mobile home into nearby trees and snapping several pine trees along the roadway. An adjacent single-story home received minor roof damage and partial uplift of its front porch along with a tossed carport. The tornado then traveled through a field and partially removed a metal roof from an outbuilding at a single-family residence before lifting.
A carport was torn from a building and a few trees were uprooted at a residence on Highway 8.
Trees and powerlines were knocked down across Anchor Road.
Trees were knocked down on two vehicles on Jackson Street.
A large tree was knocked down on a home in the Woodland area.
An uprooted tree destroyed a manufactured home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2023Every state in 2023This day in weather historyThe tornado archive for Mississippi, 2023Warnings in Mississippi, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112079, 1112080, 1112081, 1112086, 1112090, 1112097, 1114372, 1114383, 1114386, 1114388, 1114602, 1114605, 1114621, 1114630, 1114606, 1114631, 1114632, 1114634, 1114642, 1114647, 1114648, 1114650, 1114652, 1115083, 1115104, 1115158, 1115105, 1115106, 1115111, 1115136, 1115138, 1115139, 1112069, 1115137, 1115100, 1115102, 1112091, 1115140.